Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 305, NWS Dodge City, KS

August 22, 2001Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2001, 1:54 PM MDT for Hamilton County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 2001, 1:54 PM MDT (19:54 UTC)
Expired
Aug 22, 2001, 2:45 PM MDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hamilton County, KS

What was reported inside it

TimeReportWhereRemark
Aug 22, 2:00 PM MDTHail 0.88Coolidge, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 1:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS53 KDDC 221954
SVRDDC
KSC075-222045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
154 PM MDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HAMILTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 245 PM MDT

* AT 153 PM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTH OF COOLIDGE...MOVING EAST AT 5 MPH.

* SOME LOCATIONS AFFECTED
  COOLIDGE AT 205 PM MDT,

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  WIND UP TO 60 MILES AN HOUR,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,

STAY AWAY FROM WINDOWS.

LAT...LON 3825 10207 3802 10206 3802 10181 3825 10180

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:54 PM MDT, 0 minutes earlier.

Area forecast discussion, Aug 22, 1:54 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION...PRELIMINARY
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT WED AUG 22 2001

FORECAST CHALLENGES ARE THUNDERSTORMS AND RAINFALL AMOUNTS THROUGH
THURSDAY NIGHT. ALSO SEVERE CHANCES AND HIGH TEMPERATURES.

STRONG UPPER LOW EVIDENT ON WATER VAPOR LOOP NEAR 4 CORNERS REGION
WAS MOVING SLOWLY EAST TO NORTHEAST. MODELS ALL IN FAIRLY DECENT
AGREEMENT ON PUSHING THE PVA INTO WESTERN KANSAS BY 12Z. NGM IS
ODD MODEL OUT WITH MOVING THE UPPER LOW TOO FAST COMPARED WITH
ETA AND AVN. WITH UPPER COOLING AND ASSOCIATED LIFT WILL GO AT LEAST
70 POPS IN WEST AND 50 TO 60 PCT ELSEWHERE. COULD ALSO HAVE SOME
LOCALLY HEAVY RAINFALL IN WEST WITH WEAK UPPER WINDS UNTIL WAVE MOVES
INTO THE AREA LATE TONIGHT. STRONG THUNDERSTORMS HAVE DEVELOPED ALONG
TROUGH LINE NEAR SYRACUSE AND SPC IS PUTTING A SEVERE THUNDERSTORM
WATCH IN THAT AREA THROUGH 9 PM CDT. WILL NEED TO MENTION SEVERE
WORDING IN ZONES. BEST SEVERE THREAT IS LARGE HAIL AND HIGH WINDS.
WET BULB ZEROS AROUND 10,900 FT AGL.

LOWS TONIGHT WILL MAINLY BE IN MID 60S EXCEPT WARMER SOUTHEAST
AROUND 70 TO 72.

ON THURSDAY UPPER LOW CONTINUES TO SLOWLY MOVE EAST OUT OF COLORADO
AND DOES NOT MOVE THROUGH DODGE UNTIL THURSDAY NIGHT. WITH UPPER
DYNAMICS AND UNSTABLE ATMOSPHERE STILL IN PLACE WILL NEED TO
CONTINUE AT LEAST 50 TO 60 POPS DURING DAY AND OVERNIGHT. HIGHS
THURSDAY WILL BE TEMPERED BY MORE CLOUDS AND ESPECIALLY IN NORTH
WHERE WEAK COOL FRONT PUSHES WINDS TO EAST. WILL GO WITH MID TO
UPPER 80S WITH THE WARMEST AROUND MED LODGE WITH NEAR 95. COULD ALSO
SEE A FEW MORE SEVERE THUNDERSTORMS INTO THE EVENING.

BY FRIDAY WILL CONTINUE WITH A SMALL POP IN SOUTHEAST AS UPPER LOW
STILL NOT THROUGH THAT AREA YET. AS LOW MOVES EAST DURING AFTERNOON
PLENTY OF SUNSHINE SHOULD BREAK OUT ESPECIALLY WEST WITH SUBSIDENCE.
WILL KEEP TEMPS AROUND 90 WITH COOLER UPPER 80S NORTH.

FOR THE LATEST 2-WEEK OUTLOOK FROM THIS OFFICE, CHECK OUT THE
FOLLOWING WEB PAGE:  http://www.crh.noaa.gov/ddc/wx/2week.txt

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 065/088 065/092 065 655
GCK 064/087 063/092 063 655
EHA 064/088 063/092 062 754
LBL 065/088 063/092 064 754
HYS 065/085 066/088 065 666
P28 072/094 070/093 067 557

.DDC...NONE.

KRUSE/HUTTON

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.